On April 8, 2009, the psoriasis drug Raptiva (efalizumab) was recalled by its manufacturer, Genentech. The recall was issued because of a potential risk of developing progressive multifocal leukoencephalopathy (PML), a rare, serious, progressive neurologic disease caused by a virus that affects the central nervous system. According to an FDA statement, PML generally occurs in people with severely weakened immune systems and often leads to an irreversible decline in neurologic function and death. There is no known effective treatment for PML.
Symptoms of PML include:
- Loss of coordination
- Changes in vision
- Personality changes
- Difficulty speaking
PML typically occurs in those with acquired immune deficiency syndrome (AIDS) or those undergoing immunosuppressive therapies.
If you or a loved one were prescribed Raptiva (efalizumab) and diagnosed with progressive multifocal leukoencephalopathy (PML) or experienced any of the above symptoms, contact us immediately for a free legal consultation by calling toll-free at: (800) 351-8588 or click here to e-mail us with your contact information.